According to Web MD, consequences of having too much insulin circulating in the bloodstream include hypoglycemia or low blood sugar, dizziness, shakiness, sweating and irritability. In severe cases, increased levels of insulin cause fainting and unconsciousness, seizures and coma. Severely elevated insulin levels are most often experienced by diabetic patients who overdose on their insulin injections.Continue Reading
According to About.com, the term "insulin shock" is used to refer to an instance in which high insulin levels cause the blood sugar levels to drop dramatically. This condition can be fatal if not treated immediately. Diabetics and their caretakers need to be able to recognize the early signs of insulin shock and obtain emergency medical assistance when needed. These signs include pronounced hunger, sweating, tiredness and anxiety. According to eMedTV, some patients also experience difficulty speaking, blurry vision and cold sweats at the onset of an episode of insulin overdose.
Treatment for an insulin overdose is most effective when administered as soon after the overdose as possible. Web MD suggests treating mild cases by consuming sugary snacks to raise the blood sugar. According to eMedTV, other treatment methods include administering glucagon and sugar solution intravenously to increase blood sugar levels, as well as giving intravenous fluids. The best treatment, however, is always prevention. Web MD suggests preventing insulin shock by always taking insulin supplements as directed by a physician and discussing meal plans with a registered dietician.Learn more about Glands & Hormones